Missouri, 2001

Flash Flood in Missouri, February 8, 2001

February 8, 2001 · NWS SGF · 1 event in 1 county or zone

Heavy rainfall caused Highway B to flood near Sheldon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rainfall caused Highway B to flood near Sheldon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 8, 2:49 PM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Feb 8, 2:49 PM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CST THU FEB 8 2001

COLD FRONT JUST EDGING NEAR NORTHWEST CORNER OF CWA ATTM. SHOWERS
AND THUNDERSTORMS DEVELOPED IN NOSE OF 85H JET AND 60 DEG SFC
DEWPOINT AXIS OVER WESTERN COUNTIES EARLIER THIS AFTERNOON. RADAR
RAINFALL ESTIMATES OF AROUND AN INCH NOTED IN TRAINING BAND OF
SHOWERS FROM NEAR COLUMBUS TO NEVADA. EXPECT SFC WAVE TO CONTINUE TO
DEVELOP OVER WESTERN MO/EASTERN KS THIS EVENING TEMPORARILY HOLDING
UP THE FRONT BEFORE IT KICKS THROUGH THE AREA LATER TONIGHT IN
RESPONSE TO SHORTWAVE KICKING OUT INTO THE PLAINS. A FEW STRONG
STORMS OCCURRING IN SOUTHERN KS AND OK ATTM AND SEE NO REASON TO DROP
FFA BASED ON PRESENT RADAR TRENDS AND MODEL QPF. 18Z MESO ETA
CONTINUES TO SHOW 50 TO 60KT JET TRANSPORTING MOISTURE INTO THE
FRONTAL BOUNDARY OVER WESTERN COUNTIES. BRIEF SEVERE THREAT THROUGH
EARLY EVENING IN THE SOUTHWEST CORNER OF CWA...WITH SFC DEWPOINTS IN
THE 50S AND LOWER 60S...SFC BASED LI OF 0 TO -3 AND CAPE OF OVER
1000 J/KG.

LEANED TOWARD FASTER ETA VERSUS AVN...BUT TIMING DIFFERENCES ARE
FAIRLY MINOR IN FIRST 24 HOURS. ETA HAS MUCH BETTER HANDLE ON LOW
LEVEL THERMAL FIELDS. AS SFC LOW EXITS TO THE NORTHEAST...COLD AIR
WILL FINALLY RUSH INTO THE REGION. WILL LIKELY SEE A CHANGEOVER
TO WINTRY MIX AND SNOW BEFORE PRECIPITATION ENDS...ESPECIALLY IN
WESTERN COUNTIES. NOT CONSIDERING A WINTER ADVISORY ATTM...BUT LATER
SHIFTS WILL HAVE TO MONITOR. THICKNESS VALUES INDICATE CHANGEOVER
WILL BE LATE TONIGHT IN SOUTHEAST KANSAS THEN WILL SPREAD RAPIDLY
EAST...BUT AVAILABLE MOISTURE WILL BE DWINDLING QUICKLY AS COLD AIR
MOVES IN.

FOR LATER PERIODS...COLD AIR AND SFC HIGH BUILD INTO THE AREA FOR
SATURDAY. SFC FRONT HANGS UP ALONG THE GULF COAST LATER THIS
WEEKEND AND LIMITS NORTHWARD MOISTURE TRANSPORT. AVN CUTS OFF LOW
ALONG WEST COAST EARLY NEXT WEEK WITH RESULTING MIDLEVEL WEST FLOW
AND FASTED MOVING AND HARD TO TIME SHORTWAVES.

.SGF...
MO...FFA FOR WEST CENTRAL AND SOUTHWEST MISSOURI ALONG AND
WEST OF A OSCEOLA TO CASSVILLE LINE FOR TONIGHT.
KS...FFA FOR CHEROKEE...BOURBON...AND CRAWFORD COUNTIES FOR TONIGHT.

DSA

In the hours before

Special weather statement, Feb 8, 1:00 PM CST, 5 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU FEB 8 2001

...TWO TO FOUR INCHES OF RAIN POSSIBLE OVER PORTIONS OF EXTREME
SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST AND WEST CENTRAL MISSOURI
LATE TODAY AND TONIGHT...

A STRONG COLD FRONT THAT EXTENDS FROM NORTHEAST MISSOURI TO SOUTH
CENTRAL KANSAS WILL BE THE FOCUS FOR RAIN AND THUNDERSTORMS TODAY
AND TONIGHT. MODERATE TO OCCASIONAL HEAVY RAIN...ALONG WITH SOME
ISOLATED THUNDERSTORMS...IS ALREADY OCCURRING ALONG THE WESTERN
MISSOURI STATE LINE FROM OSCEOLA...NEVADA...AND FORT SCOTT SOUTH TO
JOPLIN. THIS RAIN IS EXPECTED TO INCREASE IN COVERAGE AND
INTENSITY THIS AFTERNOON AS WARM AND MOIST AIR INTERACTS WITH THE
FRONTAL BOUNDARY.

THE FRONT IS EXPECTED TO SHIFT SLOWLY SOUTHEAST TODAY AND THIS
EVENING...AND THEN ACCELERATE EASTWARD LATE TONIGHT. WHILE THE FRONT
IS STALLED OVER THE REGION...AREAS OF HEAVY RAIN CAN BE EXPECTED. TWO
TO FOUR INCHES OF RAIN WILL BE POSSIBLE ALONG THE WESTERN MISSOURI
STATE LINE INCLUDING THE CITIES OF FORT SCOTT...NEVADA...JOPLIN...
AND PINEVILLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT FOR
THIS AREA. ELSEWHERE ONE TO TWO INCH RAINS WILL BE POSSIBLE.

BECAUSE OF CLOUD COVER...INSTABILITY WILL BE LIMITED AND THE SEVERE
THUNDERSTORM THREAT IS MINIMAL. THE MAIN SEVERE WEATHER THREAT WILL
BE HEAVY RAINFALL.

.OUTLOOK FOR FRIDAY THROUGH THURSDAY...
RAIN WILL MIX WITH OR TURN TO SNOW FRIDAY MORNING OVER SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI WITH AN INCH OR LESS OF SNOW
ACCUMULATION. OTHERWISE...AN UNSETTLED WEATHER PATTERN WILL BRING
ANOTHER CHANCE OF RAIN ON SUNDAY AND MONDAY...AND RAIN OR SNOW ON
WEDNESDAY.

DSA
Local storm report, Feb 8, 5:23 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CST THU FEB 08 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    PITTSBURG                 KS   FLOOD
02/08/01   CRAWFORD                       WIDESPREAD FLOODING IN
                                          PITTSBURG.  NUMEROUS
                                          ROADS CLOSED.
                                          PITTSBURG COOP OBSERVER
                                          REPORTED 3.30 INCHES OF
                                          RAIN.

0520 PM    WEIR                      KS   FLOOD
02/08/01   CHEROKEE                       HIGHWAY 7 CLOSED AT
                                          SCAMMON.  HIGHWAY 102
                                          UNDER WATER.
Local storm report, Feb 8, 5:25 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CST THU FEB 08 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MINDENMINES               MO   FLOOD
02/08/01   BARTON                         3.1 INCHES OF RAIN AT
                                          MINDENMINES.  ROADS
                                          UNDER WATER.  REPORTED
                                          BY CWIP OBSERVER.

The radar

The Pleasant Hill radar (KEAX), 107 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Vernon

When
February 8, 6:25 PM CST to 7:25 PM CST
Where
Vernon County, 1 mi E of Sheldon
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234578.